Heroin overdoses spike in Abbotsford, B.C., police warn
Police suspect fentanyl may be linked to 8 recent overdoses
Police in Abbotsford, B.C., have issued a warning about a spike in the number of heroin overdoses, warning they may be linked to the drug fentanyl being added to the illegal drugs.
There have been eight overdoses in the Fraser Valley community located east of Vancouver since May, including the latest on Wednesday, said Const. Ian MacDonald.
While only one overdose in June was fatal, police are still concerned about the heroin being sold on the streets.
"Our frontline officers have spoke with many individuals who have reported being concerned about the potency of heroin that is currently being bought, sold and used," said MacDonald.
"A possible explanation for the increased potency and the overdose may be the presence of fentanyl in the drugs."
Police have yet to confirm there is fentanyl in the drugs being sold in the area, but they have sent two samples for testing, including one from the fatal overdose and one obtained by officers on the streets.
"However, given the potential health risks we cannot wait for the results before issuing this warning. Users of illicit drugs, particularly heroin, must exercise extreme caution and call 911 with any signs of medical distress."
The warning comes the day after the B.C. Coroners Service confirmed toxicology tests showed Glee actor Cory Monteith died of a toxic mix of heroin and alcohol in a Vancouver hotel room early Saturday morning.
But the coroner reiterated on Wednesday that Monteith's deaths was in no way linked to fentanyl.
"Toxicology results did not indicate any presence of the drug fentanyl," said spokeswoman Barb McLintock.
- Read more about the investigation into Cory Monteith's death
- Read more about the spike in fentanyl deaths in B.C.
In May, the B.C. Provincial Health Officer issued a similar warning that there had been a spike in overdoses linked to fentanyl.
During the first four months of 2013, 23 deaths were linked to fentanyl in B.C. and a large supply of the drug had been seized by Vancouver police.
- Fentanyl is very dangerous, and people taking it might be under the impression that they are taking either heroin or oxycodone.
- Fentanyl is an opioid. However, it can present a significantly higher risk of overdose. Should regular heroin users inadvertently take it instead of heroin, it could cause overdose and death.
- Fentanyl produces symptoms and signs that are indistinguishable from overdoses of other opioids and, while the treatment of patients with a fentanyl overdose is essentially the same as for other opioids, it can require significantly higher doses of naloxone.
- Fentanyl can look identical to heroin or oxycodone, and can come in similar packaging. While the Provincial Health Officer always advises against the use of illicit drugs, people who do take illicit drugs should not use alone, should inject slowly and use Insite in Vancouver when possible.
- Call 911 at the first sign of distress, such as trouble breathing or loss of consciousness. People handling illicit drugs should use extreme caution, as fentanyl can be absorbed through mucous membranes and can cause severe adverse reactions and even death.
(Source: B.C. Provincial Health Officer)